In case you didn't catch it, the title above is fine example of sarcasm.
Here's the latest: I have a spot on my tongue. It has been there for at least three weeks. It feels, and has felt this whole time, as if I burned my tongue, but only in that spot. I also have this annoying filmy/fuzzy feeling in the rest of my mouth, no matter how often I brush my teeth.
I had thought it was just another random radiation side-effect, and have been waiting for it to go away. But since I didn't, I did a search and found this helpful reference.
Since my symptoms match those described for erythematous candidiasis exactly, I went in to see my primary care doc this morning. By some miracle, they had an opening at 10:15AM, so I didn't have any offspring in tow. Dr. T agreed with Dr. Hoffman's diagnosis above, and prescribed me a 10-day course of Nystatin to swish-and-swallow.
It's not bad, taste-wise, but the side effects could be horrid, including the usual tummy nasties nausea and diarrhea (I have those every day anyway...) and even vomitting. Whee! But I supposedly will get over those after the first couple of days, and should be just about cured by the end of the week. Here's hoping. Of course I still have to swish-and-swill the stuff 4x/day until it's gone, but at least the filminess from the Nystatin wears off after a while.
Dr. T ordered a blood draw, too, because he wants to check my white blood cell count. You don't normally see this kind of infection in someone with a well-functioning immune system. One well-documented side effect of radiation treatments, including RAI, is decreased WBCs, so it will be interesting to see where mine is, nearly four months post-treatment.
I find it rather ironic that my health is being attacked this way, especially when I feel pretty good overall. It's always something, but I keep reminding myself: it could be a lot worse.